Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Nightly Nausea
avatar
An_249229 posted:
Hi. I am a 28 year old female in good health. I don't have a PCP or insurance so I am resourcing here for any possible information.

I am not overtly stressed or anxious. I am a bartender and therefore my schedule is pretty easy. As a bartender I don't drink as often as one might think but I do partake at times. Every night that I come home I lie in bed feeling nauseated but not strong enough that I feel I need to vomit. I have considered that maybe it is from not drinking enough water while at work nor using the bathroom enough. We get too busy to constantly drink water all the time and run to the bathroom often. I may take a couple shots of alcohol spanned out over the course of many hours but nothing that effects me physically in the way that alcohol consumption can cause. I don't know if my nausea is being caused by the combination of lack of hydration and the little bit of alcohol or not. It has been going on for a while now.

Sometimes I will wake up the next morning and also feel nauseated but it's mostly when I'm ready to go to sleep. When I do consume alcohol on my nights off, I tend to get an upset stomach very easily and vomit. I used not be like that and it doesn't take much to get my stomach to become upset.

I know that alcohol consumption does not help my plight but it's never been an issue until recently. On average I will consume beverages 2 nights per week, but in moderation and usually not very many. Even on nights that I do not drink any alcohol, my stomach is nauseated before sleep. Eating before I fall asleep or not does not seem to sway my nausea one way or the other.

I have no prior family history as I am adopted and have had no prior health problems as I am fairly healthy. I only take OTC medications PRN (allergy medication, ibuprofen, and some vitamins such as b12, potassium, fish oil). I have an IUD and have had it nearly 2 years now and have not had any issues with it but don't know if this could be a factor, also.

Often, I will take benadryl to help me fall asleep and to just knock me out so I don't lie in bed for hours nauseated and unable to relax.

Any input would be great. Thanks!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Alas, my area of expertise is "Pelvis World" rather than primary care. However I can list some POSSIBLE causes of bedtime nausea.

1. Medications--Usually you would have noted that the nausea began shortly after a new medication or vitamin was added to your daily regimen.

2. Undetected pregnancy--While this is unlikely given your IUD, pregnancy should be ruled out.

3. Viral infections---This tends to produce nausea which onsets abruptly and does not become chronic.

4. Constipation

5. Gastric or intestinal obstruction-- This is usually accompanied by abdominal pain, inability to eat normal amounts of food, and other symptoms.

6. Gastric-esophageal reflux disease (GERD)---A more severe form of "heartburn". Nausea and discomfort are worsened by lying down.

7. Peptic ulcer disease---This can be worsened by the use of ibuprofen type drugs and alcohol (both of which can irritate the lining of the stomach). Here is a link from the University of Maryland to more about this condition:

http://www.umm.edu/patiented/articles/what_symptoms_of_peptic_ulcers_000019_3.htm

Truly you deserve a more "for sure" diagnosis. If you are without insurance you may qualify for low cost/no cost healthcare. To find a clinic with a primary care focus in your area check this link:

http://findahealthcenter.hrsa.gov/Search_HCC.aspx

Yours,
Jane


Helpful Tips

Tips
Doing yoga, (especially fetal position) always works for me as well as deep breathing, at least for a minute. More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.